Risperidone-induced neutropenia: an adverse side-effect in the palliative management of delirium in a patient with lymphoma
- Palliative Care, Barwon Health, Geelong, Australia
- Correspondence to Dr Helen Farrell, Palliative Care, Barwon Health, Geelong, Australia 45–95 Ballarat Road, North Geelong, Victoria 3215, Australia;
Delirium remains a common and distressing problem for many palliative care patients, their families and staff. The effective management of delirium is an evolving area of study and traditionally has incorporated a combination of pharmacological and non-pharmacological measures. Antipsychotics remain the mainstay of pharmacological treatment but are associated with a number of common and less well known adverse effects. We report the case of a gentleman in his 80s who developed marked neutropenia following commencement of risperidone for delirium.
The patient had been diagnosed with small cell lymphocytic lymphoma on bone marrow biopsy in late 2010. He remained well until early 2012 when he developed constitutional symptoms and axillary lymphadenopathy. A lymph node biopsy confirmed Richter's transformation to diffuse large B-cell lymphoma. The patient was admitted to hospital, where he responded to prednisolone both clinically and biochemically, with the decision made for a palliative management approach. His acute hospital admission was complicated by intermittent periods of confusion and agitation. He was transferred to the palliative care unit for ongoing management and discharge planning.
No reversible cause was identified for the patient's hyperactive delirium and he was commenced on olanzapine, with resolution of his symptoms. Olanzapine was chosen for ease of administration …